Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 150, NWS Morristown, TN

July 28, 2000Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 28, 2000, 9:14 PM EDT for Knox County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 9:14 PM EDT (01:14 UTC)
Expired
Jul 28, 2000, 9:45 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Knox County, TN

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:30 PM EDTThunderstorm WindKnoxville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 290114
SVRMRX
TNC093-290145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
914 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN EASTERN TENNESSEE

* UNTIL 945 PM EDT

* AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BEARDEN...OR NEAR KNOXVILLE...MOVING      
  EAST AT 30 MPH. THIS REPLACES THE PREVIOUS WARNING FOR KNOX COUNTY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  10 MILES SOUTH OF HALLS AROUND 920 PM EDT
  LAKE FOREST AROUND 925 PM EDT
  10 MILES SOUTH OF MALONEYVILLE AROUND 930 PM EDT
  KIMBERLIN HEIGHTS AROUND 935 PM EDT
  8 MILES SOUTH OF STRAWBERRY PLAINS AROUND 945 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

$$

LAT...LON 3619 8395 3608 8408 3603 8406 3600 8418
          3590 8426 3581 8416 3586 8412 3585 8405
          3589 8400 3585 8386 3595 8368 3610 8368
          3617 8375
PDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:46 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 28, 8:46 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
846 PM EDT FRI JUL 28 2000

ACTIVE NIGHT ACROSS THE REGION THIS EVENING. RADAR CONTINUES TO SHOW
A SLOW MOVING COMPLEX OF STORMS MOVING ACROSS THE PLATEAU AND
SOUTHEAST TENNESSEE. I EXPECT THIS AREA OF STORMS TO CONTINUE TO
PRESS SLOWLY EAST OVER THE REGION AND SHOULD MOVE OUT BY EARLY
SATURDAY MORNING. WILL CALL FOR SCATTERED/LIKELY POPS FOR THE
CENTRAL VALLEY...SMOKY MOUNTAINS...SOUTHEAST TENNESSEE AND EXTREME
SOUTHWEST NORTH CAROLINA.

AS FOR SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE...THIS AREA HAS
BEEN WORKED OVER HARD THIS EVENING...BUT WILL CONTINUE WITH A
SLIGHT CHANCE OF STORMS. WILL ALSO ADD AREAS OF FOG...SOME LOCALLY
DENSE...GIVEN THE HEAVY RAINS THIS EVENING AND CLEARING SKIES.

AS FOR TEMPERATURES...GOING FORECAST LOOKS GOOD. HAVE A GOOD NIGHT...

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

In the hours before

Local storm report, Jul 28, 4:24 PM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 PM EDT FRI JUL 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0350 PM                              TN   0.75 INCH HAIL
07/28/00   GRAINGER                       REPORTED BY SPOTTER

0140 PM    SOUTH OF ONEIDA           TN   0.75 INCH HAIL
07/28/00   SCOTT                          REPORTED BY PUBLIC

0320 PM    POWELL VALLEY             TN   1.00 INCH HAIL
07/28/00   CLAIBORNE                      REPORTED BY DISPATCH

0205 PM    SPRING CITY               TN   WIND DAMAGE
07/28/00   RHEA                           TREES DOWN
					  REPORTED BY DISPATCH
                                          NORTH OF SPRING CITY
Local storm report, Jul 28, 8:24 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
824 PM EDT FRI JUL 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

740 PM     SOUTH OF SPRING CITY      TN   WIND DAMAGE
07/28/00   RHEA                           REPORTED BY DISPATCH
                                          TREES DOWN
Local storm report, Jul 28, 8:45 PM EDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
845 PM EDT FRI JUL 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

140 PM     SOUTH OF ONEIDA           TN   0.75 INCH HAIL
07/28/00   SCOTT                          REPORTED BY PUBLIC

205 PM     SPRING CITY               TN   WIND DAMAGE
07/28/00   RHEA                           TREES DOWN
					  REPORTED BY DISPATCH
                                          NORTH OF SPRING CITY

320 PM     POWELL VALLEY             TN   1.00 INCH HAIL
07/28/00   CLAIBORNE                      REPORTED BY DISPATCH

350 PM     THROUGHOUT COUNTY         TN   0.75 INCH HAIL
07/28/00   GRAINGER                       REPORTED BY SPOTTER

415 PM     TELLICO PLAINS            TN   WIND DAMAGE
07/28/00   MONROE                         REPORTED BY DISPATCH
                                          TREES DOWN NEAR TELLICO
                                          PLAINS AT BALL PARK.

440 PM     SIGNAL MOUNTAIN           TN   WIND DAMAGE
07/28/00   HAMILTON                       REPORTED BY DISPATCH
                                          TREES DOWN.

525 PM     BAILEYTON                 TN   WIND DAMAGE
07/28/00   GREENE                         REPORTED BY DISPATCH
                                          TREES DOWN. ALSO AT
                                          UNION TEMPLE.

520 PM     SOUTH PART CO.            TN   1.75 INCH HAIL
07/28/00   SULLIVAN                       REPORTED BY DISPATCH

520 PM     NORTH PART CO.            TN   1.75 INCH HAIL
07/28/00   WASHINGTON                     REPORTED BY DISPATCH

520 PM     JOHNSON CITY              TN   WIND DAMAGE
07/28/00   WASHINGTON                     REPORTED BY DISPATCH
                                          TREES AND POWER LINES
                                          DOWN.

525 PM     NORTH AND MID PART CO.    VA   WIND DAMAGE
07/28/00   WASHINGTON                     REPORTED BY DISPATCH
                                          NUMEROUS TREES DOWN.

535 PM     WATAUGA		     TN   WIND DAMAGE
07/28/00   CARTER                         TREE DOWN 									  REPORTED BY DISPATCH

555 PM     BLUFF CITY                TN   WIND DAMAGE
07/28/00   SULLIVAN                       REPORTED BY DISPATCH
                                          TREES AND POWER LINES
                                          DOWN.

555 PM     NATIONAL PARK             TN   WIND DAMAGE
07/28/00   SEVIER                         REPORTED BY SPOTTER
                                          TREES DOWN HWY 44I IN
                                          WEST SIDE OF SMOKY MTN
                                          NATIONAL PARK.

623 PM     TOWNSEND                  TN   0.75 INCH HAIL
07/28/00   BLOUNT                         REPORTED BY DISPATCH

623 PM     MOUNTAIN CITY             TN   1.75 INCH HAIL
07/28/00   JOHNSON                        REPORTED BY DISPATCH

740 PM     SOUTH OF SPRING CITY      TN   WIND DAMAGE
07/28/00   RHEA                           REPORTED BY DISPATCH
                                          TREES DOWN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:51 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox24 min
Jul 29, 5:46 PM EDTSevere Thunderstorm WarningMRXHamilton44 min
Jul 29, 6:27 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs48 min
Jul 29, 7:14 PM EDTSevere Thunderstorm WarningMRXMonroe46 min
Jul 29, 7:30 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier45 min
Jul 29, 7:49 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.